Alert archive / Hawaii / Special Weather Statements in 2021
Special Weather Statement, NWS Honolulu, HI
NWS Honolulu, HI issued this special weather statement at Dec 6, 2021, 7:39 AM HST for Hawaii County, Hawaii. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2021, 7:39 AM HST (17:39 UTC)
- Expired
- Dec 6, 2021, 8:30 AM HST
- In force
- 51 min
- Issued by
- NWS Honolulu, HI
- Hail
- 0.25 in
- Wind
- 40
- Spout
- Possible
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 5 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
030
WWHW80 PHFO 061739
SPSHFO
Special Weather Statement
National Weather Service Honolulu HI
739 AM HST Mon Dec 6 2021
HIZ023-027-028-051>053-061830-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-Big Island East HI-
739 AM HST Mon Dec 6 2021
...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 830 AM HST...
At 738 AM HST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout 6 miles west of Wood Valley, or 37
miles southeast of Kailua-Kona, moving north at 65 mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Volcano, Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean
View, Punaluu Beach, Hawaii Volcanoes National Park, Discovery
Harbour, Hawaii Volcanoes Park Kahuku Unit, Waiohinu and Milolii.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1897 15572 1904 15588 1910 15592 1930 15589
1957 15527 1927 15516 1927 15529 1921 15536
1913 15551 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1738Z 160DEG 57KT 1925 15558
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
FosterWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Dec 6, 4:08 AM HST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 6, 4:08 AM HST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 408 AM HST Mon Dec 6 2021 .SYNOPSIS... A kona low will linger just west northwest of Kauai this morning drifting slowly westward through Wednesday. A large band of heavy rain associated with this low will also track slowly westward across the state. Expect widespread heavy rainfall with this system, especially under the large heavy rain band, capable of producing catastrophic flooding, and strong gusty southerly winds through Wednesday. The heaviest rainfall currently over Maui County this morning will slowly drift westward into Oahu and Kauai later this morning. Improving weather conditions will start over the eastern side of the state by late Tuesday with drier air slowly spreading into the western islands on Wednesday. More typical trade wind weather will return from late Wednesday onward. && .DISCUSSION... This mornings satellite imagery shows a kona low roughly 300 to 400 miles west of the island of Kauai with a large plume of clouds around 300 miles wide extending from Kauai eastward to the Big Island. Deep convective showers continue to develop within this tropical moisture plume producing widespread rain, heavy at times, across the island chain. Radar imagery this morning shows bands of moderate to heavy showers developing and moving northward in the southerly winds. Strong and gusty winds are also observed in the 20 to 35 mph range with gusts up to 50 mph in some areas. The latest rainfall observations in Maui County show from 2 to 10 inches of rain has fallen over the past 24 hours with more rainfall expected today and tomorrow. The main threats with this kona low will be continued widespread heavy rain and strong southerly winds. Widespread storm total rainfall amounts in the 10 to 15 inch range are forecast with isolated areas of 20 to 25 inches of rainfall. Rain events of this magnitude can produce catastrophic flooding and affect areas that are typically drier, such as the south and west slopes of each island. Isolated thunderstorms also remain in the forecast into Wednesday. Some additional impacts include dangerous driving conditions due to near zero visibility. Many roads could become impassable due to severe runoff and flooding. Numerous land slides are also expected in areas with steep terrain. Debris in streams and gulches may clog bridges and culverts resulting in dangerous flooding. Urban areas, especially on Oahu, could have severe flooding. Isolated highways, such as the Belt Highway in the Big Island's Kau District, and Piilani Highway on Maui, may be closed in one or more locations, resulting in long detours or even the isolation of some communities. Strong and gusty south to southwest winds will continue today. Wind Advisories remain in effect for all Hawaiian Islands including the summits areas of Maui and Hawaii Counties. These strong southerly winds may produce damaging downslope winds over areas along the northern slopes of mountain ranges. Oahu and portions of Molokai may be especially vulnerable to these downsloping gusty winds. A Winter Weather Advisory was issued this morning for the summits of Mauna Kea and Mauna Loa on the Big Island above 12,000 feet elevation and will remain in effect through 6 PM HST. Weather conditions are forecast to improve from east to west starting on Wednesday, as the kona low drifts further westward away from the main Hawaiian Islands. Higher pressure will build in north of the state allowing an easterly trade wind weather pattern to return with more typical passing windward and mountain showers. && .AVIATION... Early this morning, a kona low located west northwest of Kauai is resulting in southerly flow across the island chain. Latest satellite and radar imagery show bands of showers, some of which are producing heavy rain, streaming across the island chain from the Kauai Channel to the Big Island. MVFR conditions are widespread across the state with IFR and even some LIFR visibilities and ceilings observed within the heaviest showers. As the axis of heaviest showers continues to slowly drift westward this morning, periodic breaks are likely across Maui County before additional showers develop later this morning and this afternoon. Regardless, there will be numerous impacts for aviation interests throughout the forecast period and beyond including frequent MVFR conditions with periods of IFR and LIFR. Winds will be rather strong as well in some locations, with gusts in excess of 40kts possible. While isolated thunderstorms remain possible throughout the period, the main threat will be heavy rainfall that will result in low visibility and ceilings. Numerous AIRMETs remain in effect this morning. AIRMET Sierra has been issued for tempo IFR conditions across Maui, Lanai, Molokai, Oahu, and portions of the Big Island. Additionally, tempo mountain obscuration AIRMETs remain in effect for the rest of the Big Island and Kauai, though these may need to be adjusted later this morning based on latest satellite trends. AIRMET Sierra for mountain obscuration and/or IFR conditions are expected to continue over the next two days. In addition, AIRMET Tango remains in effect north and east of the mountains of all major Hawaiian Islands for mechanical low-level turbulence. For now, AIRMET Tango also remains in effect for sustained wind speeds greater than 30kts statewide, though wind speeds have started to diminish across the Big Island early this morning. && .MARINE... A slow-moving kona low located about 300 nm west northwest of Kauai is producing a large convergence bands of heavy rain, with an occasional isolated thunderstorm, across most local waters. These moderate to strong bands of rain, in tandem with the wind acceleration around Mauna Kea, Mauna Loa and Haleakala, have produced strong winds frequently gusting to gale force as verified by a late Sunday evening ASCAT-C pass. As the low moves westward the next several days, convergence bands of precipitation will generally spread more westward over Oahu today and eventually in the proximity of Kauai later today or early Tuesday. Bands of primarily showers with isolated storms will likely linger over the western end of the island chain Tuesday and then move west of the islands Wednesday as high pressure building in northeast of the state reinstates a moderate to fresh trade wind regime. To account for strong rain convergent bands passing across more western islands today, a Gale Warning is now in in effect for the coastal waters west of the Kaiwi Channel including the channel. A Small Craft Advisory (SCA) is in effect for the remaining eastern Hawaiian nearshore waters due to a combination of these high winds and seas that still remain elevated due to the passage of a large north swell. The greatest potential for the strongest maritime winds the next few days will be within any band of showers that may or may not contain embedded thunderstorms. Strengthening trade winds will maintain SCA conditions, especially for those typically windier waters around Maui and Big Island Tuesday night or Wednesday. The most recent swell observations at the far northwest offshore buoys are beginning to show that the large north swell that peaked yesterday has begun a slow and steady decline. Swell at both offshore NOAA 001 and 101 buoys are observing a near 10 foot, 12-14 second swell (versus near 20 feet, 15 seconds a mere 24 hours ago). Surf has fallen below High Surf Warning heights and therefore have lowered flags to a High Surf Advisory (HSA) that is in effect for all north facing shorelines through the day. The HSA for west facing shores has been allowed to expire as surf heights have fallen below 12 feet (8 feet Big Island). North shore surf will likely fall below HSA levels tonight and will fade to small heights from late Tuesday into the weekend. Strong southerly winds within and near recently strong convergent overnight rain bands developing far east of a kona low northwest of Kauai have produced periods of rough, short period chop that will be impacting south facing shores today. The latest PacIOOS buoy at Pearl Harbor has shown a very significant spike in significant wave heights from 3 feet a few hours ago to near 10 feet at 0300 HST. As high pressure builds in from the northeast later this week, strengthening trade winds will result in elevated rough wind wave surf along most east facing shores from mid week onward. By Wednesday, increasing trade winds will produce elevated rough wind wave surf along most east facing shores. Abnormally high ocean levels are coinciding with seasonal peak high tides the next couple of days. Although the north swell is declining, some elevated coastal run up may occur at peak high tide times early this morning. Even in areas not affected by swell, ocean levels will be elevated and some coastal inundation may occur, especially during periods of heavy rainfall. (Urban) flooding such as what was experienced in the Waikiki area yesterday has prompted a Coastal Flood Statement to primarily increase potential nuisance flooding awareness during high tides. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for all Hawaiian Islands. High Surf Advisory until 6 PM HST this evening for north facing shores of all islands. Wind Advisory until 6 PM HST this evening for all Hawaii Islands. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for all Maui County and Big Island waters. Gale Warning until 6 PM HST this evening for all Kauai and Oahu waters including the Kaiwi Channel. && DISCUSSION...Bohlin AVIATION...Vaughan MARINE...Blood
In the hours before
Special weather statement, Dec 6, 7:39 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
739 AM HST Mon Dec 6 2021
HIZ023-027-028-051>053-061830-
Big Island South HI-Big Island Summit HI-Kona HI-
Big Island Interior HI-Big Island Southeast HI-Big Island East HI-
739 AM HST Mon Dec 6 2021
...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 830 AM HST...
At 738 AM HST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout 6 miles west of Wood Valley, or 37
miles southeast of Kailua-Kona, moving north at 65 mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Volcano, Naalehu, Pahala, Wood Valley, Kawa Flats, Hawaiian Ocean
View, Punaluu Beach, Hawaii Volcanoes National Park, Discovery
Harbour, Hawaii Volcanoes Park Kahuku Unit, Waiohinu and Milolii.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1897 15572 1904 15588 1910 15592 1930 15589
1957 15527 1927 15516 1927 15529 1921 15536
1913 15551 1908 15556 1904 15556 1891 15568
TIME...MOT...LOC 1738Z 160DEG 57KT 1925 15558
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FosterThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 86 min |
| Dec 5, 3:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 5, 3:35 PM HST | Coastal Flood Statement | HFO | Hawaii, Honolulu, Kauai, Kalawao | 42 hr |
| Dec 5, 3:56 PM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Dec 5, 4:27 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Dec 5, 5:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Dec 5, 6:22 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 5, 8:02 PM HST | Gale Warning | HFO | 7 hr | |
| Dec 5, 8:02 PM HST | Small Craft Advisory | HFO | 10 days | |
| Dec 5, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 12 hr |
| Dec 5, 9:20 PM HST | Flash Flood Warning | HFO | Kalawao | 11 hr |
| Dec 6, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Dec 6, 3:24 AM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Dec 6, 3:26 AM HST | Gale Warning | HFO | 12 hr | |
| Dec 6, 3:37 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 12 hr |
| Dec 6, 5:54 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 6, 7:09 AM HST | Special Marine Warning | HFO | 51 min | |
| Dec 6, 7:40 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 6, 7:57 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 6, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Dec 6, 12:26 PM HST | Special Marine Warning | HFO | 64 min | |
| Dec 6, 1:12 PM HST | Special Weather Statement | HFO | Honolulu | 63 min |
| Dec 6, 1:16 PM HST | Flash Flood Warning | HFO | Honolulu | 15 hr |
| Dec 6, 1:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Dec 6, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Special Weather Statements in Hawaii, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.